Mayo Clinic Connect
Does anyone have a treatment for Nueropathy due to chemo
Liked by greenville50
Wow! You have waited a long time for a response. Do you still have neuropathy? I have it in my shoulder which spasms into neck and arm. Take gabapentin and baclofen..and an oxycotin to aid sleep at night.
Hi @rlcarson. Here’s some information about lifestyle and home remedies for neuropathy: http://www.mayoclinic.org/diseases-conditions/peripheral-neuropathy/basics/lifestyle-home-remedies/con-20019948. I hope this helps.
@rlcarson Chemotherapy induced neuropathy can be a side effect that is a challenge to address. The Living with Cancer Blog also has a long discussion on this with some great suggestions from our healthcare team as well as patients (link here) http://www.mayoclinic.org/diseases-conditions/cancer/expert-blog/chemotherapy-neuropathy/bgp-20056305. Also, we have a clinical trial open in Rochester, MN using “scrambler therapy” that might be an option for you- http://www.mayo.edu/research/clinical-trials/cts-00103621
Liked by Margaret Shepard, martid
I have been treated for multiple mylenoma and during the time of being on chemo I have developed neuropathy in my feet and finger tips of my left hand. It feels like my feet are freezing or numb is this a normal, when I accidentally bump into anything with my foot the pain is incredibly painful, is this normal?
Jump to this post
Hi @user_ch1df4426, welcome to Connect.
My dad developed neuropathy from chemo treatments too. It can be quite painful. Here’s some further information about peripheral neuropathy http://www.mayoclinic.org/diseases-conditions/peripheral-neuropathy/basics/definition/con-20019948
Are you finished chemo now?
I’m also tagging @martid @jerrybecker @philippe who have also talked about managing chemo-related neuropathy here on Connect. I hope they will share their thoughts and experiences with you.
Liked by da20pilot
Hi all, I have had peripheral neuropathy in my feet for over 15 years. I've avoided having ECG and other tests because my doctors have always said there is nothing that can be done anyway. The best source of information from other people that have neuropathy that I have found is on Facebook – a closed group you can join called Our Neuropathy Friends. I have learned a lot an my quest for more information and possible treatments. While mine is not chemotherapy induced neuropathy there are members in the group that may be able to offer things they have tried and what has worked for some. Also, if you live in Minnesota there is the Minnesota Neuropathy Association that has a lot of good information and also has support group meetings on a monthly basis in the cities. I am waiting to meet with a neurologist at Mayo Clinic to hopefully get a better understanding/diagnosis of my neuropathy after having an ECG and 2 MRIs that determined I have nerve damage in my legs to my feet. The doctors think it's pre-diabetic but I think it's related to my polymyalgia rheumatica. One thing I have learned is that there are a lot of different alternative therapy and treatments available but any one treatment only works for about 20 to 25% of the people suffering with neuropathy. I hope this helps.
Update from my appointment with a Mayo Clinic Neurologist – he found clinical evidence of small fiber predominant length-dependent neuropathy. He also thought that it is not related to my PMR autoimmune disease diagnosed in 2007 by a Rheumatologist at Mayo Clinic. That was treated with prednisone but has been in remission since 2009 or so and I was able to stop taking prednisone. I am fortunate that I only have numbness in both feet and legs but no real pain. This means that there is no medication treatment or topicals that will reduce the numbness. I have ordered a Zopec DT-1200 tens unit that others in the MN Neuropathy Association have had success using it for treatments. I have also started a few nerve related supplements (CoQ10, Acetyl L-Carnitine HCL, Alpha-Lipoic Acid) that come in one capsule. In addition to that I am trying to follow the Wahls Diet from Dr. Terry Wahls. Basically it boils down to gluten free, no dairy, and no sugar with 6 to 12 ounces of meat protein per day. It's good having answers even if it's not a defined treatment.
Feb 13th, 2020 – here's a link to where I shared my updated story on Connect:
Liked by Colleen Young, Connect Director, da20pilot
I developed peripheral neuropathy in both feet and both hands about the end of the 2nd month of chemo – from the Taxotere. I am 2 years and 3 months out of treatment. Often they take you off of the drug that is causing it, but due to the nature of my cancer and the treatment regime, I toughed it out. They had me taking both B6 and B12, but I do not think it did much. I have since read that B6 may not be good to take – so please check with your doctor before doing either of them. I also have taken Gabapentin and did feel some minor improvement in my feet. It was not enough to put up with the side effects, however. It made me very dizzy, even in small amounts, and I stayed on it for only a few months.
Initially my tingling covered only my toes and the balls of my feet; plus it feels like there is a pad of sand wedged up under my toes, which affects my balance. Now it goes to almost the back of my foot on both feet. I also have pain sometimes and yes, it hurts a lot if I hit the wrong spot. Other spots, I can not feel anything but the constant tingle. They are always cold. I have forced myself to walk and can do so as long as I am careful. I can now walk a mile without too much pain and, until cancer reared it’s ugly head again, I was walking almost daily. That seems to have helped me as much as anything, and I do continue a B complex 100 vitamin daily. I was told that, with chemo induced PN, if you have it 2 years out, you will probably have it for life. My hands are pretty hopeless and I cannot write for any period of time at all and I drop things a LOT. A shame since I love to both draw and paint.
I have found that moving my toes around – like exercises – seems to help some. I often do that when I am just sitting. Those roller balls that you use on the bottoms of your feet feel good to me; I do not know if they actually help, but anything that feels good is on my list. Hand massages as long as they are not hard, feel good – and holding a warm cup of anything is lovely. I have learned to be very careful; check the water temp before putting your foot in the shower; do not go around barefooted because you can hurt yourself and not realize it (I am bad about doing this one, but my oncologist fusses at me about it to keep me in line). Get good sturdy shoes that are comfortable and give you a good support base. Please remember that yours may be different, and Gabapentin or Lyrica just might do the trick for you.
Be sure to mention these symptoms to your oncologist. If you are still on chemo, they may want to adjust the meds or the amount of the med they are giving you. I think it depends a lot on how bad it is and what meds you are on, so please, BE SURE TO TELL THEM. Hope yours is the kind that will gradually go away and you will be good as new. If not, it does get easier – still there, you just get more used to it.
Liked by Colleen Young, Connect Director, coloncasurvivorann, brianellis, da20pilot
Hi @nodunk, I read your message in the Chronic Pain group and invite you to join this discussion about chemo-induced neuropathy in the Cancer group about chemo induced peripheral neuropathy. Earlier posts in this discussion thread mention several resources about treatment, including scrambler therapy. I’ll also tag @audrapopp, who has had scrambler therapy at Mayo. She hasn’t posted for some time, but hopefully she’ll get this message and return to share her experiences.
In the meantime, you can read this story about a patient took part in the clinical trial that @smness mentions above “Breaking Away From Pain With the Help of ‘The Scrambler’ ” http://mayocl.in/1GxsEyS
I look forward to getting to know you better @nodunk. What type of cancer and treatments have you had?
NHL. Relapsed 3 times. Did abt199 trial which failed me. Did Juno CAR 17 clinical trial in June and am in remission! Cipn has gotten progressively worse from the trials that both used chemo as part of protocol.
Liked by Colleen Young, Connect Director
Good to know about you Nodunk. We have several members sharing about non-Hodgkin’s lymphoma in the Cancer group.
– Non Hodgkin’s lymphoma http://mayocl.in/2cpKVI7
@travelgirl @azjulie @maisyann @vonbaron36 @muskegonsid and @vonbaron36 did you (or do you still) experience peripheral neuropathy as a result of your treatment for NHL?
Liked by Jackie, Alumna Mentor
i take gabapentin, however sometimes it seems to quit working. than I go to acupuncture for about a month to get it back under control. I am a 5 year cancer survivor and the Taxol gave me small fiber neuropathy. my hands and feet feel like bees stinging. also, no feeling of hot or cold up to my knees. I am OK with my meds during the day. Laying in bed at night is bad, and when I wake up it is extremely painful. I think my meds probably wear off during the night.
Liked by Colleen Young, Connect Director, brianellis
my husband has autonomic neuopathy and very painful hands. Gabapentin (2100 mg) did not work nor did Lyrica. He wears golf gloves and says it cuts the pain in half. Dr says getting the high protein down with chemo will help. He is at Mayo so we have hope. Lots of complications from his Waldenstroms but the neuropathy is what makes him miserable.
does he sleep with gloves on?
I’m on a watch and wait approach. I have not had any treatments. so I am sorry I can’t help with a good answer…
I wish you the best though… God Bless…
No but his golf gloves are wearing out so I just ordered something from Amazon
Liked by John, Volunteer Mentor
version 220.127.116.11.2.1Page loaded in 0.765 seconds